Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 61, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 8, 2001, 5:25 PM EDT for Tuscola County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 8, 2001, 5:25 PM EDT (21:25 UTC)
- Expired
- Aug 8, 2001, 6:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tuscola County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:40 PM EDT | Thunderstorm Wind 50 E | Cass City, MI | Several large tree limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2452 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
991 WUUS53 KDTX 082126 SVRDTX MIC157-082230- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 525 PM EDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCOLA COUNTY IN SOUTHEAST MICHIGAN * UNTIL 630 PM EDT * AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER UNIONVILLE...OR 11 MILES NORTH OF CARO... MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELLINGTON AT 540 PM EDT CASS CITY AT 550 PM EDT DEFORD AT 555 PM EDT KINGSTON AT 605 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4367 8347 4362 8361 4335 8313 4362 8313 OKEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 8, 3:30 PM EDT, 1 hour 55 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 330 PM EDT WED AUG 8 2001 RECORDS HAVE FALLEN AT DTW AND FNT WITH 3PM READINGS OF 98 AND 97 RESPECTIVELY. WILL CONTINUE HEAT ADVISORY INTO THE EVENING HOURS AS SOME LOCALES HAVE REACHED ADVISORY CRITERIA...WHILE OTHERS ARE APPROACHING CRITERIA.../AND 100 DEGREE READINGS/. TSRA ACTIVITY HAS BEEN MIGRATING SOUTH FROM MCS TRACKING INTO NORTHERN LAKE HURON AND SOME OF THIS MAY CLIP NORTHERN COUNTIES. KAPX 88D ALSO SHOWING OUTFLOW BOUNDARIES MOVING SOUTH AS WELL. WILL NEED TO ACCOUNT FOR SOME ISOLATED ACTIVITY ACROSS NORTHERN COUNTIES. SO FAR...NO EVIDENCE OF LAKE BREEZE FRONT IN VIS CU FIELD. IF NOTHING IS EVIDENT PRIOR TO FORECAST ISSUANCE TIME WILL NOT HAVE LAKE BREEZE SHRA MENTIONED FOR EVENING. VIS LOOP SHOWS CU FIELD ASSOCIATED WITH BARRY MOISTURE SLOWLY TAKING A CIRCUITOUS ROUTE TOWARD CWA. MESOETA SHOWS NARROW RIBBON OF 850 MB THETA-E ADVECTION TONIGHT MAINLY CENTERED TOWARD FNT. AVN ALSO TARGETS A BROADER SWATH OF THETA-E ADVECTION TOWARD CWA OVERNIGHT AND INTO TOMORROW. ETA REMAINS DRY...WHILE AVN PRODUCES MEASURABLE PRECIPITATION ACROSS SOUTHERN HALF OF CWA INTO THE AFTERNOON. WITH LITTLE IN THE WAY OF FOCUSING MECHANISM EVIDENT ON EITHER ETA OR AVN...WILL CONTINUE WITH DRY FORECAST TONIGHT AND TOMORROW. EXCEPTION WILL BE IN SAGINAW VALLEY WHERE WILL INSERT A LATE AFTERNOON CHANCE FOR ACTIVITY APPROACHING WITH COLD FRONT. SLIGHTLY COOLER 850MB ADVECTING IN FROM THE SOUTH WILL TEMPER HIGH TEMPERATURES SLIGHTLY...BUT STILL PROVIDE FOR ANOTHER SWELTERING DAY WITH TEMPERATURES INTO THE LOW TO MID 90S AND HEAT INDICES IN THE 100 TO 105 RANGE...WILL HIGHLIGHT THESE IN ZONES. GIVEN SUFFICIENT SUNSHINE TOMORROW...MORE RECORDS COULD FALL. RECORDS AT MBS/FNT/DTW ARE 95/94/96 RESPECTIVELY. HEAT WAVE ENDS TOMORROW NIGHT AS COLD FRONT SWEEPS ACROSS CWA. BEST DYNAMICS ASSOCIATED WITH THE FRONT ARE SURFACE CONVERGENCE AND UPPER LEVEL DIVERGENCE. DPVA IS QUITE WEAK. DYNAMICS ARE MAXIMIZED ACROSS NORTHERN HALF OF THE CWA AND WEAKEN IN THE SOUTH. CAPES ACROSS NORTHERN HALF OF CWA AROUND 2000 J/KG COINCIDENT WITH THE FRONT...DECREASE AS FRONT DROPS TO THE SOUTH. MID LEVEL WINDS AROUND 25 TO 30 KNOTS...COMBINED WITH CAPES AROUND 2000 J/KG WOULD SUPPORT A WIND THREAT. TEMPERATURES WILL COOL OFF ACROSS NORTHERN THIRD OF CWA OVERNIGHT...WHILE STICKY CONDITIONS WILL LINGER IN THE SOUTH. DRIER AIR WILL FILTER IN FRIDAY...BRINGING CONSIDERABLY LOWER TEMPERATURES AND DEW POINTS...WITH THE TREND CONTINUING INTO THE WEEKEND. EXTENDED... WESTERN RIDGE-EASTERN TROUGH PATTERN CONTINUES THROUGH THE EXTENDED WITH THE MRF REMAINING THE MOST AGGRESSIVE IN ITS DEVELOPMENT OF UPPER LEVEL CUTOFF LOWS OVER CANADA. UPPER LEVEL LOWS ARE DEEPER ON THE CURRENT MRF VS PREVIOUS...BUT DISPLACED NORTH...PRODUCING HIGHER HEIGHTS ACROSS THE GREAT LAKES THAN PREVIOUS RUNS. STILL...EXTENDED PERIOD WILL BE MARKED BY TEMPERATURES AT OR SLIGHTLY BELOW NORMAL. RAINFALL CHANCES LOOK TO BE CONFINED TO LATE SUNDAY...MONDAY PERIOD AS COLD FRONT TRIES TO WORK ACROSS CWA. CURRENT RUN OF MRF IS SOMEWHAT FASTER THAN PREVIOUS RUNS IN PUSHING THE COLD FRONT ACROSS REGION...SUGGESTING THE ADDITION OF SHOWERS TO SUNDAY PERIOD. WILL HOLD OFF ON THAT MOVE FOR NOW. BETTER DYNAMICS WITH FRONT WILL SLIDE NORTH AND EAST OF CWA...SO DO NOT EXPECT SIGNIFICANT RAIN PRODUCER FROM THIS. OUTLIER IN THIS SCENARIO IS THE ETA-XX WHICH BUCKLES SOUTHERN STREAM FLOW INDUCING WAVE DEVELOPMENT OVER THE SOUTHERN PLAINS...AND TRACKING THE SYSTEM CLOSE ENOUGH TO SOUTHEAST LOWER ON MONDAY TO PRODUCE RESPECTABLE QPF ACROSS SOUTHERN COUNTIES...WITH DRY CONDITIONS PREVAILING IN THE NORTH. GIVEN MRF PERFORMANCE THIS SEASON...WILL GIVE THE NOD TO THE MRF AND CONTINUE MONDAY POP CHANCES BASED ON FROPA. .DTX...HEAT ADVISORY EARLY THIS EVENING ALL OF SOUTHEAST MICHIGAN. OKEEFE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:29 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 61 min |
| Aug 8, 5:45 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.